Alert archive / Texas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 99, NWS Midland/Odessa, TX

June 16, 2013Loving County, Winkler County, Texas; Lea County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 16, 2013, 7:00 PM CDT for Loving County, Winkler County, Texas; Lea County, New Mexico. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2013, 7:00 PM CDT (00:00 UTC)
Expired
Jun 16, 2013, 8:00 PM CDT
In force
60 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

Counties Lea County, NM, Loving County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 103 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.0 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2013-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1926 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2013-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1926 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1920 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

389 
WUUS54 KMAF 170000
SVRMAF
NMC025-TXC301-495-170100-
/O.NEW.KMAF.SV.W.0099.130617T0000Z-130617T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
700 PM CDT SUN JUN 16 2013

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN LOVING COUNTY IN WEST TEXAS...
  NORTHERN WINKLER COUNTY IN WEST TEXAS...
  SOUTHEASTERN LEA COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 800 PM CDT/700 PM MDT/

* AT 654 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 20 MILES SOUTHWEST OF JAL...OR 18 MILES NORTHEAST
  OF MENTONE...MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  EASTERN LOVING COUNTY...
  WESTERN WINKLER COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING ABUNDANT AMOUNTS OF QUARTER 
HAIL. IF YOU ARE IN THE PATH OF THIS STORM... TAKE IMMEDIATE ACTION 
TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 3191 10290 3172 10342 3197 10370 3194 10360
      3217 10315
TIME...MOT...LOC 0000Z 324DEG 14KT 3193 10346

$$
1 follow-up statement
276 
WWUS54 KMAF 170034
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
734 PM CDT SUN JUN 16 2013

NMC025-TXC301-495-170100-
/O.CON.KMAF.SV.W.0099.000000T0000Z-130617T0100Z/
LOVING TX-WINKLER TX-LEA NM-
734 PM CDT SUN JUN 16 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM
CDT/700 PM MDT/ FOR SOUTHEASTERN LEA...NORTHERN WINKLER AND EASTERN
LOVING COUNTIES...

AT 732 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 17 MILES SOUTHWEST OF BENNETT...OR ABOUT 17 MILES NORTHEAST
OF MENTONE...MOVING SOUTHEAST AT 15 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...STATE 
HIGHWAY 302 BETWEEN MILE MARKER 202 AND 216 WEST OF KERMIT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO QUARTER HAIL AND DAMAGING WINDS... DEADLY CLOUD TO 
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU 
CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. 
SEEK SAFE SHELTER NOW.

&&

LAT...LON 3191 10290 3172 10342 3197 10370 3194 10360
      3217 10315
TIME...MOT...LOC 0032Z 325DEG 13KT 3186 10337

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 6:29 PM CDT, 31 minutes earlier.

Area forecast discussion, Jun 16, 6:29 PM CDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
629 PM CDT SUN JUN 16 2013

.DISCUSSION...

SEE 00Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...

SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING HOURS
AND WILL LIKELY IMPACT INK AND PEQ. LOW CLOUDS WITH MOSTLY MVFR
CEILINGS WILL BE POSSIBLE MONDAY MORNING. MAF HAS THE GREATEST
CHANCE OF SEEING THESE LOW CEILINGS FOR A COUPLE OF HOURS. WINDS
WILL BE OUT OF THE SOUTH AND SOUTHEAST WITH SOME GUSTS THIS
EVENING. THERE IS A CHANCE FOR THUNDERSTORMS MONDAY AFTERNOON
ACROSS THE AREA SO INCLUDED A PROB30 GROUP.

&&

.PREV DISCUSSION... /ISSUED 206 PM CDT SUN JUN 16 2013/

DISCUSSION...
MID LEVEL RIDGE AXIS IS NOSING UP INTO W TX/ERN NM WITH WEAK NW MID
LEVEL FLOW THE RESULT. MEANWHILE WATER VAPOR IMAGERY INDICATES A MST
AXIS AND IS SEEN AS A 5H THETA-E RIDGE IN MODEL DATA ACROSS THE W.
THIS ALONG WITH UPSLOPE WIND/STEEP LAPSE RATES HAS FAVORED STORMS
INITIATING IN THE HIER TERRAIN WHERE MID LEVEL CAP LESS OF A FACTOR.
STEERING WIND WILL FAVOR STORMS TO DRIFT EWD INTO THE PLAINS.
SOUNDINGS ARE WELL MIXED THRU 65H ACRS SE NM WITH A 25-30F T/TD
SPREAD AGAIN SUGGESTING GUSTY WINDS IN ASSOCN WITH MORE OF A
HYBRID TYPE OF MICROBURST SIGNATURE. 7H TEMPS ARE VERY WARM TODAY
(15C ON MAF 12Z SOUNDING) AND AS/IF STORMS MOVE INTO PLAINS/PB LATE
PM/EVENING EXPECT THAT THEY WILL TEND TO DISSIPATE BUT COULD PUSH
OUT SOME WIND. THE AFOREMENTIONED MID LEVEL THETA-E RIDGE AXIS WILL
SHIFT EWD MORE SO MONDAY WITH NW MID LEVEL FLOW PERSISTING. THE
PRESENCE OF A BOUNDARY ESPECIALLY ACROSS THE NW-NE CWFA AND LOW
LEVEL MSTR FAVORS TSTMS DEVELOPING ACROSS THE PB MON PM. 7H TEMPS
ARE A LITTLE COOLER MONDAY AND BASICALLY ALL MODELS SUGGEST ISOLD-
SCT STORMS EXTENDING FROM THE NRN CWFA INTO THE FAR SWRN CWFA PARTIALLY
ALONG/WITHIN THE MID LEVEL THETA-E RIDGE AXIS. WITH FAIRLY WIDESPREAD
HIGH TEMPS OF 95-100 EXPECTED STORM INITIATION WONT BE HARD TO
COME BY. CAPES AROUND 1500 J/KG AND 0-6KM BULK SHEAR AROUND 25KTS SUPPORTS
STRONG/BRIEFLY SEVERE STORMS. FCST MOSTLY CAPTURES THIS SCENARIO AND
WILL MAKE ONLY SLIGHT CHANGES TO INCREASE POPS FARTHER E ACROSS THE
N BEFORE 00Z. BY TUE STORMS ARE MOST FAVORED IN N-NE AREAS WITHIN NW
FLOW AND IN CLOSER PROXIMITY TO SFC BOUNDARY. BY WED EML BECOMES OVER
POWERING AND PRECIP CHANCES WILL BE LIMITED TO A SMALLER AREA IN THE
MTNS. THUR/FRI ECMWF DEVELOPS LIGHT PRECIP ACROSS SE NM WITHIN THE
NRN EXTENT OF MINOR THETA-E RIDGE AXIS. SEEMS OPTIMISTIC AND WILL
CONTINUE TO DOWNPLAY. GENERAL IDEA IN MODELS DATA IS THE CENTER OF
RIDGE AXIS WILL BE INVOF ERN OK AND HIGH TEMPS WILL TREND DOWN A
FEW DEGREES. THIS WILL TEND TO FAVOR A LONG FETCH OF SW MID LEVEL
FLOW AND IF IT PERSIST IT WILL HAVE A CHANCE TO TAP INTO STREAM OF
HIER MID/UPPER LEVEL THETA-E AIR RESULTING IN AN INCREASED CHANCE
OF RAIN ACROSS THE W.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

99
Hazardous weather outlook, Jun 16, 2:10 PM CDT, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
210 PM CDT SUN JUN 16 2013

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-171915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
210 PM CDT SUN JUN 16 2013 /110 PM MDT SUN JUN 16 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND THIS
EVENING ACROSS SOUTHEAST NEW MEXICO AND THE HIGHER TERRAIN OF WEST
TEXAS. THIS ACTIVITY MAY ALSO MOVE SOUTH AND EAST INTO THE UPPER
TRANS PECOS REGION AND THE NORTHERN PERMIAN BASIN. A FEW STORMS
WILL BE STRONG WITH GUSTY WINDS AND HAIL POSSIBLE. IN ADDITION
LOCALLY HEAVY RAINFALL AND OR FREQUENT LIGHTNING WILL BE POSSIBLE
AS WELL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WIDELY SCATTERED TO SCATTERED THUNDERSTORMS ARE EXPECTED MONDAY
AND MONDAY NIGHT ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO. A FEW
STORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE WITH DAMAGING
WINDS AND LARGE HAIL POSSIBLE. LOCALLY HEAVY RAINFALL AND OR
FREQUENT LIGHTNING WILL ALSO BE POSSIBLE IN THE STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 16, 4:37 PM CDT, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
337 PM MDT SUN JUN 16 2013

NMZ034-162230-
SOUTHERN LEA COUNTY-
337 PM MDT SUN JUN 16 2013

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
SOUTH CENTRAL LEA COUNTY UNTIL 430 PM MDT...

A STRONG THUNDERSTORM WAS LOCATED OVER WEST CENTRAL LEA COUNTY AT 336
PM MDT...MOVING EAST SOUTHEAST AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS UP TO 55 MPH...SMALL HAIL...BRIEF HEAVY RAIN... AND
DEADLY LIGHTNING ARE POSSIBLE.

&&

LAT...LON 3249 10334 3222 10344 3234 10372 3250 10367
TIME...MOT...LOC 2136Z 296DEG 7KT 3241 10361
Special weather statement, Jun 16, 5:14 PM CDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
514 PM CDT SUN JUN 16 2013

NMZ028-034-TXZ057>059-258-162300-
LOVING-SOUTHERN LEA COUNTY-EDDY COUNTY PLAINS-
VAN HORN AND HIGHWAY 54 CORRIDOR-GUADALUPE MOUNTAINS-
REEVES COUNTY AND UPPER TRANS PECOS-
514 PM CDT SUN JUN 16 2013

...SIGNIFICANT WEATHER ADVISORY FOR INTENSIFYING THUNDERSTORMS
AFFECTING NORTHEASTERN CULBERSON...NORTHWESTERN REEVES...SOUTHEASTERN
EDDY...SOUTHWESTERN LEA AND WESTERN LOVING COUNTIES UNTIL 600 PM
CDT/500 PM MDT/...

AN INTENSIFYING THUNDERSTORM WAS LOCATED 24 MILES WEST OF ORLA AT 513
PM CDT/413 PM MDT/...MOVING EAST AT 25 MPH. ORLA AND FM 2119 WILL BE
IMPACTED BY THESE STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3214 10375 3131 10357 3142 10452 3201 10470
TIME...MOT...LOC 2213Z 267DEG 39KT 3173 10427
Special weather statement, Jun 16, 5:46 PM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
446 PM MDT SUN JUN 16 2013

NMZ028-034-162345-
SOUTHERN LEA COUNTY-EDDY COUNTY PLAINS-
446 PM MDT SUN JUN 16 2013

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL EDDY AND SOUTH CENTRAL LEA COUNTIES UNTIL 545 PM MDT...

AT 443 PM MDT...STRONG THUNDERSTORMS WERE LOCATED JUST NORTH OF
STATE HIGHWAY 128...17 TO 30 MILES SOUTHWEST OF EUNICE...OVER
SOUTHWESTERN LEA COUNTY AND EXTREME EASTERN EDDY COUNTY.  STORMS
WERE MOVING EAST AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO SMALL HAIL...STRONG WINDS TO 55 MPH...AND BRIEF HEAVY
RAIN...DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED.
REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3240 10329 3209 10333 3211 10359 3220 10376
      3243 10376
TIME...MOT...LOC 2243Z 279DEG 7KT 3233 10369
Local storm report, Jun 16, 6:33 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
633 PM CDT SUN JUN 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     HAIL             22 W JAL                32.11N 103.56W
06/16/2013  E1.00 INCH       LEA                NM   TRAINED SPOTTER

            ALONG STATE HIGHWAY 128.

&&

PAT.VESPER
Local storm report, Jun 16, 6:48 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
648 PM CDT SUN JUN 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     HAIL             JAL                     32.11N 103.19W
06/16/2013  E0.50 INCH       LEA                NM   PUBLIC

&&

05

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 7:56 PM CDTSpecial Weather StatementMAFLoving34 min
Jun 17, 1:37 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos53 min
Jun 17, 2:31 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos, Terrell59 min
Jun 17, 4:20 PM CDTSpecial Weather StatementMAFBrewster25 min
Jun 17, 4:26 PM CDTSpecial Weather StatementMAFPresidio34 min
Jun 17, 4:37 PM CDTSevere Thunderstorm WarningMAFPresidio53 min
Jun 17, 4:43 PM CDTSpecial Weather StatementMAFCulberson47 min
Jun 17, 4:52 PM CDTSpecial Weather StatementMAF23 min
Jun 17, 5:11 PM CDTAreal Flood AdvisoryMAFCulberson3 hr
Jun 17, 5:26 PM CDTSpecial Weather StatementMAF49 min
Jun 17, 5:29 PM CDTSpecial Weather StatementMAFCulberson46 min
Jun 17, 5:54 PM CDTSpecial Weather StatementMAFLoving51 min
Jun 17, 6:32 PM CDTSevere Thunderstorm WarningMAFLoving, Reeves, Ward, Winkler58 min
Jun 17, 6:43 PM CDTSevere Thunderstorm WarningMAFAndrews, Gaines62 min
Jun 16, 7:09 PM CDTSpecial Weather StatementMAFEddy51 min
Jun 17, 12:45 AM CDTSpecial Weather StatementMAFEddy30 min
Jun 17, 2:01 AM CDTAreal Flood AdvisoryMAFEddy4 hr
Jun 17, 3:02 PM CDTSpecial Weather StatementMAFEddy28 min
Jun 17, 3:14 PM CDTSevere Thunderstorm WarningMAFEddy61 min
Jun 17, 3:33 PM CDTAreal Flood AdvisoryMAFEddy3 hr
Jun 17, 3:54 PM CDTFlash Flood WarningMAFEddy3 hr
Jun 17, 4:17 PM CDTSpecial Weather StatementMAFEddy43 min
Jun 17, 5:44 PM CDTSevere Thunderstorm WarningMAFLea61 min
Jun 17, 6:29 PM CDTAreal Flood AdvisoryMAFLea3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2013Severe Thunderstorm Warnings in New Mexico, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.